Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 35
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
An emergency department worker develops chicken pox following an exposure during one of his shifts.
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Over the course of 2 years, a patient who frequently came to the emergency department complaining of abdominal pain underwent 12 CT scans of the abdomen and pelvis. All of them were completely normal.
Eager to have his knee replaced, an active older patient travels overseas for the surgery. At home 2 weeks later, he develops acute pain and swelling in his knee. A local orthopedic surgeon's office tells him to contact his operating physician, nearly 5000 miles away.
Cardiology consultation on an elderly man admitted to the orthopedic service following a hip fracture reveals aortic stenosis. The cardiologist recommends against surgery, due to the risk of anesthesia. When the nurse reads these recommendations to the orthopedic resident, he calls her "stupid" and contacts the OR to schedule the surgery anyway. The Chief Medical Officer is called to intervene.
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
An elderly man, recently discharged from one hospital after having his automated internal cardioverter-defibrillator (AICD) replaced, is taken to another hospital when his AICD misfires multiple times.
Despite having a signed DNR (do not resuscitate) form, an elderly man brought to the emergency department with severe pain was rushed to the operating room for urgent abdominal aortic aneurysm repair.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
A healthy woman who volunteered to participate in a radiology study was notified several weeks later of a "major abnormality" discovered on her MRI. She sought further evaluation and was diagnosed with uterine cancer.
A man undergoes plastic surgery at an outpatient center and winds up with a complication requiring prolonged stay in the ICU.